Wisconsin, 2020

Hail in Wisconsin, August 20, 2020

August 20, 2020 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed along a boundary across far northern Wisconsin during the late afternoon and evening hours. The strongest storm produced penny size hail over Door County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along a boundary across far northern Wisconsin during the late afternoon and evening hours. The strongest storm produced penny size hail over Door County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 20, 2:59 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 20, 2:59 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
359 PM CDT Thu Aug 20 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 358 PM CDT Thu Aug 20 2020

A mid level shortwave will continue to bring the chance for
showers and a few thunderstorms across the north through the
evening hours as it takes advantage of daytime heating with steel
low level lapse rates. This activity is expected to wane later
this evening with the loss of daytime heating, with a small
chance for continued activity near the Michigan border overnight.
Lows tonight will generally be in the lower to middle 60s.

Another shortwave will track along a frontal boundary across the
north on Friday, bringing the chance for additional showers and
thunderstorms. Model soundings show this activity will be going
against a low level capping inversion and some cloud cover,
therefore confidence in this development is fairly low. In
addition there is 1000 to 1500 J/kg of MUCAPE across north-central
Wisconsin, which would bring the potential for severe weather to
portions of that area. However, the aforementioned concerns about
development due to the cap and cloud cover lower confidence that
this activity will even happen. Therefore the marginal risk for
day 2 looks reasonable given the uncertainty. Highs Friday are
expected to range from the lower 80s across the north, with middle
to upper 80s across central and east-central Wisconsin away from
the lake.

.LONG TERM...Friday Night Through Thursday
Issued at 358 PM CDT Thu Aug 20 2020

The main focus for this forecast period is the potential for showers
and storms Friday night through Sunday morning. Some stronger storms
are possible capable of producing strong, gusty winds and hail.

Friday night through Sunday morning...A weak frontal boundary
sweeping across the Wisconsin/Upper Michigan border, associated with
some weak WAA will keep chances for showers and storms over north-
central and far northeast Wisconsin into Saturday morning. The upper-
level pattern will evolve from a northwest flow as a shortwave moves
into the Upper Mississippi Valley. Model guidance continues to have
a slowing trend with this shortwave and associated surface cool
front. This slowing trend has also caused timing differences with
the frontal passage over the forecast area. Coverage of
precipitation is looking less widespread and more scattered for
Saturday into Saturday night. However, PWATs of 1.5 to 2.0 inches
would influence any showers or storms to produce locally heavy
rainfall. The severe potential for Saturday and Saturday night will
depend on if any precipitation/clouds linger into Saturday morning.
But, the most likely location for destabilization appears to be in
central and east-central Wisconsin, since the clouds and showers
from Friday night should stay confined to the north. Pulse-like
storms are the most viable solution for Saturday's storms as models
continue to show deep layer shear up to 25 knots associated with a
sufficient instability pool. Although, instability will decrease
into Saturday night, chances for showers and storms will continue
through Sunday morning over east-central Wisconsin due to the
slowing trend of the shortwave and surface cool front.

Rest of the extended...The upper-level flow will slowly evolve into
a northwest flow on Sunday as a surface high tries to slide over the
western Great Lakes. Depending on how slowly the shortwave/cool
front exits the region, showers could linger into Sunday afternoon
over east-central Wisconsin. The surface high pressure system will
then slide further south over the region into Monday as the upper-
level pattern transitions into a zonal flow. Although, a mostly dry
forecast is more favorable for the beginning of next week, any
embedded shortwaves along the zonal flow could bring chances for
showers and storms to the region through at least midweek.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1212 PM CDT Thu Aug 20 2020

An level disturbances moving across northern Wisconsin and Upper
Michigan will produce scattered thunderstorms north of a RHI to
SUE line this afternoon and evening. Any showers or thunderstorms
could reduce conditions to MVFR/IFR at times. Otherwise there
will be VFR conditions with lots of middle clouds around across
the rest of the area.

Patchy low clouds and ground fog are possible late tonight and
early Friday where any appreciable rain falls, mainly across
northern Wisconsin. Skies should be partly cloudy Friday with a
chance of thunderstorms west of a IMT to TKV line in the afternoon
as another upper system approaches. VFR conditions are expected
outside of any convective activity.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kurimski
LONG TERM......Hykin
AVIATION.......Kurimski
Hazardous weather outlook, Aug 20, 2:14 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
314 PM CDT Thu Aug 20 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
314 PM CDT Thu Aug 20 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance for thunderstorms across northern Wisconsin this
evening. While organized severe weather is not expected, a few
strong thunderstorms with gusty winds and hail are possible.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible Friday afternoon and evening across
northern Wisconsin. While widespread severe weather is not
expected, the strongest storms could produce gusty winds and hail.

Thunderstorms are possible Saturday and Saturday night. While
widespread severe weather is not expected, the strongest storms
could produce gusty winds and hail.

Thunderstorms are possible at times again next week, but it is
too early to determine if they will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-212015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
314 PM CDT Thu Aug 20 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance of thunderstorms Friday night north of
Sturgeon Bay. Thunderstorms are also possible Saturday and
Saturday night and next week, which may pose a hazard to boaters.

Kurimski/Hykin

In the hours before

Special weather statement, Aug 20, 3:26 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
426 PM CDT Thu Aug 20 2020

WIZ022-202200-
Door-
426 PM CDT Thu Aug 20 2020

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN DOOR COUNTY...

At 424 PM CDT, a strong thunderstorm was located 11 miles northeast
of Newport State Park, or 29 miles southeast of Escanaba, moving
southeast at 25 mph. Additional storms were developing southwest
over the Bay of Green Bay, toward Chambers Island.

Winds in excess of 30 mph and half inch hail are possible with
these storms.

Locations impacted include...
Ephraim, Newport State Park, Sister Bay, Washington Island, Rowleys
Bay and Ellison Bay.

Heavy rainfall is also possible, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.

LAT...LON 4540 8680 4533 8681 4525 8690 4519 8692
      4516 8697 4512 8695 4522 8737 4525 8734
      4522 8728 4522 8721 4533 8710 4534 8701
      4541 8698 4541 8693 4540 8693 4541 8691
TIME...MOT...LOC 2124Z 299DEG 20KT 4536 8683

Skowronski
Special weather statement, Aug 20, 3:55 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
455 PM CDT Thu Aug 20 2020

WIZ022-202245-
Door-
455 PM CDT Thu Aug 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DOOR COUNTY...

Strong thunderstorms continue to develop over the northern Bay of
Green Bay and move over northern Door county. At 453 PM CDT, a
strong thunderstorm was located 14 miles north of Newport State
Park, or 22 miles south of Escanaba, moving southeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Newport State Park, Sister Bay, Washington Island, Rock Island State
Park, Rowleys Bay and Ellison Bay.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4533 8681 4525 8690 4519 8692 4516 8697
      4515 8696 4522 8721 4533 8710 4534 8701
      4541 8698 4541 8695 4542 8694 4540 8693
      4541 8691 4541 8688 4540 8684 4543 8683
      4542 8681
TIME...MOT...LOC 2153Z 293DEG 30KT 4543 8705

Skowronski
Special weather statement, Aug 20, 4:14 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
514 PM CDT Thu Aug 20 2020

WIZ022-202300-
Door WI-
514 PM CDT Thu Aug 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DOOR COUNTY UNTIL 600 PM
CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Newport State Park, or 25 miles south of Escanaba,
moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Washington Island and Rock Island State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4533 8681 4525 8689 4533 8710 4534 8702
      4540 8699 4541 8695 4542 8694 4540 8693
      4541 8691 4541 8688 4540 8685 4541 8683
      4543 8683 4542 8681
TIME...MOT...LOC 2212Z 298DEG 23KT 4538 8696

Skowronski

The radar

The Green Bay radar (KGRB), 136 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Door

When
August 20, 4:28 PM CST
Where
Door County, 1.46 mi SSE of Washington Island
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
45.360, -86.890

Penny size hail fell over Washington Island.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908293.